Pulmonary Tuberculosis and Hepatitis

 
print

Medical Sciences Department, Pediatric Oncall, Mumbai, India

Address for Correspondence: Dr Ira Shah, 1, B Saguna, 271, B St Francis Road, Vile Parle {W}, Mumbai 400056


Clinical Problem :
A 5½ years old girl presented with fever, jaundice and loss of appetite for 4 days. She was antituberculous therapy {ATT} consisting of Isoniazid {H} and Rifampicin {R} for past 10 months of view of pulmonary TB. On examination, she had jaundice, hepatomegaly. Other systems were normal. Her investigations showed:
• Bilirubin = 3.9 mg, dl
• SGOT = 245 IU, L, SGPT = 225 IU, L
• Total proteins = 7.8 gm, dl, albumin of 3.2 gm, dl



Question :
What is the cause of hepatitis_?

Expert Opinion :
The single biggest problem in the treatment of TB is drug induced liver dysfunction, which has a mortality of upto 13 percent {1,2}. Pyrazinamide {PZA}, Isoniazid {INH} and Rifampicin {RIF} are hepatotoxic drugs in decreasing toxicity{3}. Isoniazid causes hepatitis due to the formation of hydrazines. They are formed by the action of P450 on acetylhydrazine, a product of isoniazid metabolism in the liver. The hydrazines get covalently bound to liver proteins thus damaging the cells. {4} Rifampicin induces P450 enzymes and therefore increases the risk of hepatotoxicity when given with Isoniazid. {5} Pyrazinamide on the other hand causes direct liver toxicity which is dose related. {5} However, ATT induced drug toxicity is seen more in the intensive phase and less commonly in the continuation phase. {6} Though this child has hepatitis, and is on ATT, drugs may not be the cause of jaundice as the child has been on treatment for the past 10 months. Thus, one should also keep-in-mind, other causes of acute hepatitis such as Hepatitis A and Hepatitis E before this is considered as drug induced hepatitis. In this child, Hepatitis A IgM was positive and child improved gradually. Thus, this was Hepatitis A and not drug induced hepatitis.

References:
1. Black M, Mitchell JR, Zimmerman HJ, Ishak KG, Epler GR. Isoniazid-associated hepatitis in 114 patients. Gastroenterology 1975` 69:289-302.
2. Agal S, Baijal R, Pramanik S, Patel N, Gupte P, Kamani P et al. Monitoring and management of antituberculosis drug induced hepatotoxicity. J Gastroenterol Hepatol 2005` 20:1745-52.
3. Yee D, Valiquette C, Pelletier M, Parisien I, Rocher I, Menzies D. Incidence of serious side effects from first-line antituberculosis drugs among patients treated for active tuberculosis. Am J Respir Crit Care Med 2003`167:1472-7.
4. Weisiger RA. Isoniazid Hepatotoxicity. {Online}. 2007 Jun 21` Available from: website:emedicine.medscape,comperrticle, 180554-overview
5. Saukkonen JJ, Cohn DL, Jasmer RM, Schenker S, Jereb JA, Nolan CM et al, ATS {American Thoracic Society} Hepatotoxicity of Antituberculosis Therapy Subcommittee. An official ATS statement: hepatotoxicity of antituberculosis therapy. Am J Respir Crit Care Med 2006` 174: 935-52.
6. Mansukhani S, Shah I. Hepatic Dysfunction in Children with Tuberculosis on Treatment with Antituberculous Therapy. Annals of Hepatology. 2012` 11: 96-99


Correct Answers :  yes 0%
ask doctor
Ask a Doctor
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.